Illinois, 2012

Hail in Illinois, July 31, 2012

July 31, 2012 · NWS ILX · 5 events in 2 counties and zones

An approaching cold front triggered scattered thunderstorms in east-central Illinois during the late morning and afternoon of July 31st. A few of the cells produced large hail up to the size of half dollars across portions of Champaign and Vermilion counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An approaching cold front triggered scattered thunderstorms in east-central Illinois during the late morning and afternoon of July 31st. A few of the cells produced large hail up to the size of half dollars across portions of Champaign and Vermilion counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 31, 5:23 AM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 31, 5:23 AM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
623 AM CDT TUE JUL 31 2012

.DISCUSSION...
ISSUED 257 AM CDT TUE JUL 31 2012

AT 2 AM A BROKEN LINE OF STRONG THUNDERSTORMS FROM NORTHEAST IA
INTO FAR NORTHERN IL WAS ASSOCIATED WITH A COLD FRONT SHIFTING
SOUTH INTO THE STATE. ALOFT...A SHORTWAVE DROPPING THROUGH THE GREAT
LAKES IN NORTHWEST FLOW WAS HELPING TO DRIVE HIGHER COVERAGE
STORMS FROM LK MICHIGAN EAST INTO LOWER MICHIGAN. INITIAL FORECAST
CONCERN IS THUNDERSTORM CHANCES TODAY AS THE FRONT SHIFTS SOUTHEAST.

SHORT TERM...TODAY THROUGH WEDNESDAY

MUCH OF THE THUNDERSTORMS TO OUR NORTH ARE EXPECTED TO DISSIPATE
BY DAYBREAK AS THEY ENCOUNTER A LESS FAVORABLE ENVIRONMENT OVER
CENTRAL IL. A FEW OF THE HIGHER RESOLUTION SHORT RANGE MODELS
REDEVELOP SCATTERED CONVECTION LATER THIS MORNING AS FAR WEST AS
EASTERN ILLINOIS ALONG THE FRONT. BELIEVE HIGHER STORM COVERAGE
WILL BE FARTHER EAST INTO INDIANA WITH BETTER ASCENT AHEAD OF
SHORTWAVE. HOWEVER...ENOUGH LIFT AND LOW TO MID LEVEL MOISTURE
CONVERGENCE WITH DAYTIME HEATING TO PRODUCE ISOLATED STORMS
PRIMARILY EAST OF I-57. WHILE ANY ORGANIZED SEVERE WEATHER SHOULD
OCCUR FARTHER SOUTHEAST...INVERTED-V SIGNATURE ON FORECAST
SOUNDINGS SUGGESTS GUSTY DOWNDRAFTS LIKELY IN ANY STORMS THAT DO
DEVELOP. STILL EXPECT A VERY HOT DAY ESPECIALLY IN AREAS THAT
SPEND MORE TIME IN THE PRE-FRONTAL WARM ZONE...MAINLY IN THE
SOUTHERN HALF OF THE FORECAST AREA WHERE WIDESPREAD UPPER 90S LOOK
ATTAINABLE.

IN THE WAKE THE FRONT HIGH PRESSURE BUILDING INTO THE GREAT LAKES
WILL PROVIDE A DRIER NORTHEAST TO EAST FLOW FOR TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT. DEWPOINTS DIPPING INTO THE LOWER 60S OR
EVEN UPPER 50S WILL LEAD TO LARGE DIURNAL TEMPERATURE SWINGS WITH
WED MORNING LOWS DOWN NEAR THE 60 DEGREE MARK IN FAVORED COOLER
AREAS. DRY AIR AND GROUND ALONG WITH NEAR FULL SUNSHINE ON
WEDNESDAY WILL BOOST HIGHS BACK TO THE LOW AND MIDDLE 90S.

LONG TERM...THURSDAY THROUGH MONDAY

UPPER LEVEL FLOW TRANSITIONS FROM NORTHWEST TO MORE ZONAL EARLY IN
THE EXTENDED PORTION OF THE FORECAST AS THE NORTHERN PORTION OF
THE PLAINS RIDGE DAMPENS. THIS...ALONG WITH THE MAIN UPPER LEVEL JET
DIPPING A BIT FARTHER SOUTH INTO THE MIDWEST AND ANOTHER WEAK
FRONT DROPPING IN FROM THE NORTH AND POTENTIALLY STALLING OUT IN A
WEST-EAST FASHION ACROSS THE CWA...WILL REQUIRE SLIGHT TO LOW
CHANCE POPS FOR THURSDAY AFTERNOON THROUGH FRIDAY. DUE TO RECENT
TRENDS IN SIMILAR SETUPS AND ONGOING EXTREME DROUGHT DO NOT
ANTICIPATE MUCH IN THE WAY OF BENEFICIAL RAINS. TEMPS REMAIN QUITE
WARM THROUGH THE END OF THE WEEK AS A PORTION OF A +22-25C 850MB
PLAINS THERMAL RIDGE ADVECTS EAST INTO IL. HOWEVER WITH THE
POTENTIAL FOR INCREASED CLOUD COVER WILL KEEP HIGHS GENERALLY IN
THE LOW/MID 90S AND LOWS IN THE LOWER 70S.

A MORE SIGNIFICANT TROUGH WILL SHIFT SOUTHEAST FROM THE CANADIAN
PRAIRIES INTO THE GREAT LAKES THIS WEEKEND. LATEST MEDIUM RANGE
MODELS RESUMED THEIR FASTER SOLUTION OF 24 HOURS AGO...AFTER
SIGNIFICANTLY SLOWING THE SYSTEM ON THE 30/12Z RUN. THEREFORE HAVE
LOWER THAN USUAL CONFIDENCE IN TIMING...BUT WILL GO WITH A LATE
SATURDAY TO EARLY SUNDAY FAVORED TIMEFRAME FOR THE COLD FRONTAL
PASSAGE. BEST DYNAMICS ARE FOCUSED NORTH OF THE LOCAL AREA...BUT
HEIGHT FALLS SUGGEST THIS MAY BE THE MOST DYNAMIC SYSTEM IN QUITE
SOME TIME AND CARRY A SEVERE WX RISK. ANY REPRIEVE FROM THE HEAT
LOOKS TO BE BRIEF BEHIND THIS SYSTEM FOR SUNDAY/MONDAY...WITH
SIGNS THAT THE STRONG PLAINS WILL SURGE EAST AGAIN AS EARLY AS
TUESDAY.

&&

.AVIATION...
ISSUED 615 AM CDT TUE JUL 31 2012

MAIN FORECAST CONCERN WILL BE OVER THE NEXT COUPLE OF HOURS WITH
THE PATCHY MVFR AND LOCAL IFR VSBYS IN FOG. A WEAK COLD FRONT WAS
LOCATED OVER NORTH CENTRAL IL THIS MORNING...ROUGHLY FROM NEAR
KMDW TO KMLI...WITH A BROKEN LINE OF CONVECTION OCCURRING ALONG
THE BOUNDARY...MAINLY SOUTH-SOUTHEAST OF CHICAGO. IT APPEARS MOST
IF NOT ALL OF THE CONVECTION WILL PUSH JUST EAST OF OUR TAF SITES
OVER THE NEXT COUPLE OF HOURS. PATCHY FOG HAS LIMITED VISIBILITIES
TO LESS THAN ONE HALF MILE IN A FEW LOCATIONS EARLY THIS MORNING.
SPI WAS THE FIRST TO GO DOWN WITH THEIR VSBYS WITH THE CURRENT 1SM
IN FOG. WE MAY SEE IT GO DOWN TO AROUND ONE HALF MILE FOR A BRIEF
TIME BUT ANY FOG SHOULD DISSIPATE BY 13Z. AFTER THAT..VFR
CONDITIONS ARE EXPECTED FOR THE REMAINDER OF THE FORECAST PERIOD.
LIGHT AND VARIABLE WINDS WILL BECOME NORTHWEST WITH FROPA BETWEEN
14Z-18Z ACRS THE FORECAST AREA. WIND SPEEDS WILL INCREASE A BIT TO
BETWEEN 12 TO 16 KTS. SFC WINDS SHOULD BECOME NORTHEAST TONIGHT AT
7 TO 12 KTS.

SMITH
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 31, 4:40 AM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
540 AM CDT TUE JUL 31 2012

ILZ027>031-036>038-040>044-047>054-061-011100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-SANGAMON-SCHUYLER-
SCOTT-SHELBY-STARK-TAZEWELL-WOODFORD-
540 AM CDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG WILL LIMIT VISIBILITIES TO LESS THAN ONE HALF
MILE IN A FEW LOCATIONS EARLY THIS MORNING. CONDITIONS WILL
RAPIDLY IMPROVE BY 800 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND AGAIN SATURDAY AND
SATURDAY NIGHT AS A COLD FRONT TRACKS SOUTHEAST ACROSS THE MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ045-046-055>057-062-063-066>068-071>073-011100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-RICHLAND-VERMILION-
540 AM CDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE TODAY OVER PARTS OF EAST
CENTRAL AND SOUTHEAST ILLINOIS. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND AGAIN SATURDAY AND
SATURDAY NIGHT AS A COLD FRONT TRACKS SOUTHEAST ACROSS THE MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

SMITH

In the hours before

Special weather statement, Jul 31, 8:07 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
907 AM CDT TUE JUL 31 2012

ILZ046-311500-
VERMILION-
907 AM CDT TUE JUL 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VERMILION COUNTY UNTIL
1000 AM CDT...

AT 901 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF MILFORD...OR 16 MILES SOUTH OF
WATSEKA...MOVING SOUTH AT 35 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

PEOPLE IN VERMILION COUNTY...INCLUDING THE CITIES OF HOOPESTON AND
ROSSVILLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 4006 8753 4017 8785 4032 8793 4048 8794
      4049 8793 4050 8759 4049 8752 4028 8753
      4025 8752
TIME...MOT...LOC 1403Z 342DEG 32KT 4054 8768

HJS

The radar

The Chicago radar (KLOT), 131 km away, was scanning. The volume nearest the first event began at 14:17 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Vermilion

When
July 31, 8:15 AM CST to 8:16 AM CST
Where
Vermilion County, Hoopeston
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.470, -87.670

Hail, Vermilion

When
July 31, 9:07 AM CST to 9:08 AM CST
Where
Vermilion County, 2.14 mi NNE of Hope
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.230, -87.890

Hail, Vermilion

When
July 31, 9:22 AM CST to 9:23 AM CST
Where
Vermilion County, 0.87 mi NW of Fithian
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
40.130, -87.880

Hail, Vermilion

When
July 31, 9:27 AM CST to 9:28 AM CST
Where
Vermilion County, 1 mi W of Fithian
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
40.120, -87.889

Hail, Champaign

When
July 31, 2:52 PM CST to 2:53 PM CST
Where
Champaign County, Urbana
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.100, -88.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393953, 393954, 393955, 393956, 393957.